Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 224, NWS Cleveland, OH

September 13, 2019Crawford County, Erie County, Pennsylvania; Ashtabula County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 13, 2019, 8:52 PM EDT for Crawford County, Erie County, Pennsylvania; Ashtabula County, Ohio. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2019, 8:52 PM EDT (00:52 UTC)
Expired
Sep 13, 2019, 9:30 PM EDT
In force
38 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Ashtabula County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 136 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 9:13 PM EDTTSTM WND DMG2 Nw Cranesville, PATREE DOWN AT CORNER OF LEXINGTON ROAD AND OLD ALBION ROAD.
Sep 13, 9:16 PM EDTTSTM WND DMGGirard, PALARGE TREE BRANCH DOWNED ONTO CAR ON HATHAWAY STREET.
Sep 13, 9:32 PM EDTTSTM WND DMG2 Sse Erie, PATREE DOWNED ONTO TWO CARS ALONG EAST 38TH STREET. REPORT TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2019-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2019-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

904 
WUUS51 KCLE 140052
SVRCLE
OHC007-PAC039-049-140130-
/O.NEW.KCLE.SV.W.0224.190914T0052Z-190914T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
852 PM EDT Fri Sep 13 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Northern Ashtabula County in northeastern Ohio...
  Southwestern Erie County in northwestern Pennsylvania...
  Northwestern Crawford County in northwestern Pennsylvania...

* Until 930 PM EDT.

* At 851 PM EDT, a severe thunderstorm was located near Ashtabula,
  moving east at 55 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Erie, Ashtabula, Conneaut, Edinboro, Girard, North Kingsville,
  Cambridge Springs, Albion, Lake City, Kingsville, Cranesville,
  Springboro, Platea, McKean, Edgewood, Plymouth Center,
  Kelloggsville and Avonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Hail and damaging winds and continuous cloud to ground lightning are 
occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4178 8002 4178 8089 4191 8092 4195 8082
      4199 8064 4208 8034 4214 8021 4221 8015
      4222 8007
TIME...MOT...LOC 0051Z 259DEG 49KT 4187 8074 

HAIL...0.75IN
WIND...70MPH
 
$$

Jaszka
1 follow-up statement
231 
WWUS51 KCLE 140121
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
921 PM EDT Fri Sep 13 2019

OHC007-PAC039-049-140130-
/O.EXP.KCLE.SV.W.0224.000000T0000Z-190914T0130Z/
Ashtabula OH-Erie PA-Crawford PA-
921 PM EDT Fri Sep 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ASHTABULA...
SOUTHWESTERN ERIE AND NORTHWESTERN CRAWFORD COUNTIES WILL EXPIRE AT
930 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 4178 8002 4178 8089 4191 8092 4195 8082
      4199 8064 4208 8034 4214 8021 4221 8015
      4222 8007
TIME...MOT...LOC 0120Z 259DEG 49KT 4194 8024 

$$

Jaszka

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 7:59 PM EDT, 53 minutes earlier.

Area forecast discussion, Sep 13, 7:59 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
759 PM EDT Fri Sep 13 2019

.SYNOPSIS...
A strong cold front will move across the region
overnight.  High pressure will briefly build over the Ohio Valley on
Saturday.  Another weaker cold front will move through the forecast
area early next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Updated forecast to give better timing of line of thunderstorms
moving east across the area. Made some minor hourly temperature
adjustments as well. Severe thunderstorm watch remains in effect
as issued.

Previous Discussion...

A strong cold front will move across the forecast area
this evening.  Storms were developing this afternoon ahead of the
front in eastern Indiana.  The short term models show the
thunderstorm development increasing through the late afternoon with
a line of thunderstorms forming and moving across the area this
evening. SPC has much of the northern sections of Ohio in a
Slight Risk Outlook category for tonight. Temperatures have once
again exceeded expectations reaching around 90 in many
locations. Dew points have crawled into the lower 70s. The
atmosphere is prime for a downburst wind event this evening. A
threat of isolated tornadoes remains but wind will be the
primary threat. The short term models show the greatest threat
of severe weather in northwest Ohio. The short term models
decrease the intensity of the storms over the eastern section of
the forecast area later this evening. Storms will push east of
after midnight. High pressure will build over the region on
Saturday. Non-thunderstorm wind is also a concern for NW PA. A
south to southeast downslope wind is likely this evening. Model
soundings indicate 40-50knots within a 1kft of the surface 00Z-
06Z time frame. I will continue the wind advisory for NW PA.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Temperatures warm on Sunday as southerly flow develops with a wave
of low pressure sliding east across the Central Great Lakes. The
airmass will be dry through the daytime hours with some passing mid-
level cloud cover. A chance of showers and thunderstorms will extend
south towards Lake Erie Sunday night with a few showers brushing
northeast Ohio into Monday morning as a cold front settles south.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A large area of high pressure will set up across Quebec and the
eastern Great Lakes through much of next week. Temperatures will
drop back on Tuesday into the mid 70s across NW Pennsylvania closest
to the cold pocket of air over New York. Inland areas will remain a
little warmer with temperatures holding closer to 80. Temperatures
will trend warmer a couple degrees each day with warm advection
increasing on Thursday as southerly flow kicks in and the ridge
builds aloft. Above normal temperatures expected through the
extended.

&&

.AVIATION /00Z Saturday THROUGH Wednesday/...
A line of thunderstorms will continue to move east across the
area with the strongest storm up near the lakeshore. This
activity will continue to move east ahead of the cold front.
Ceilings will drop to MVFR and IFR at times with the front and
then behind it for a period of time east of Toledo and Findlay.
Otherwise, gradual improvement from west to east overnight to
VFR tomorrow. Winds will be diminishing after frontal passage at
Erie.

.OUTLOOK...Non-VFR possible in showers Sunday afternoon into
Monday.

&&

.MARINE...
South winds of 10-20 knots expected on Lake Erie this evening ahead
of a cold front that will sweep east. The exception to this is east
of Conneaut where a Small Craft Advisory is in effect with southerly
winds forecast to increase into the 20-30 knot range. A broken line
of thunderstorms will accompany the front and some may be strong
with severe winds to 50 knots or large hail. Winds shift around to
the west behind the front at 15-20 knots and will maintain choppy
conditions on the east end of the lake through Saturday.

High pressure builds in across the Ohio Valley on Saturday with
winds decreasing and backing to southwest towards evening. A weak
area of low pressure will slide east across the central Great Lakes
Sunday night, pulling a weak cold front south across Lake Erie on
Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Wind Advisory until 3 AM EDT Saturday for PAZ001-002.
MARINE...Small Craft Advisory until 4 PM EDT Saturday for LEZ148-149.

&&

SYNOPSIS...Garnet
NEAR TERM...Garnet/Lombardy
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Lombardy
MARINE...KEC
Hazardous weather outlook, Sep 13, 3:03 PM EDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
303 PM EDT Fri Sep 13 2019

LEZ142>144-162>164-OHZ003-006>009-017>019-027-028-141915-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-Crawford-
303 PM EDT Fri Sep 13 2019

...SEVERE THUNDERSTORM WATCH 652 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-036>038-047-089-
PAZ003-141915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga-
Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Crawford-
303 PM EDT Fri Sep 13 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible this afternoon and
evening, mainly across northern Ohio. Damaging winds are the primary
threat, with an isolated tornado threat possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

PAZ001-002-141915-
Northern Erie-Southern Erie-
303 PM EDT Fri Sep 13 2019

...WIND ADVISORY IN EFFECT UNTIL 3 AM EDT SATURDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 13, 7:58 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
758 PM EDT FRI SEP 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     3 NNE ELYRIA            41.41N 82.08W
09/13/2019  E60 MPH          LORAIN             OH   AMATEUR RADIO

&&

THOMPSON
Special weather statement, Sep 13, 8:15 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Cleveland OH
815 PM EDT Fri Sep 13 2019

OHZ010-011-013-020>022-140100-
Summit-Geauga-Portage-Medina-Lorain-Cuyahoga-
815 PM EDT Fri Sep 13 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PORTAGE...
SOUTHWESTERN GEAUGA...CUYAHOGA...NORTHEASTERN MEDINA...NORTHERN
SUMMIT AND EAST CENTRAL LORAIN COUNTIES...

At 815 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cleveland to Parma to near Grafton.
Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Cleveland, Parma, Lakewood, Cleveland Heights, Strongsville,
Brunswick, Westlake, North Royalton, North Ridgeville, Solon, Hudson,
Twinsburg, Streetsboro, Warrensville Heights, Macedonia, Grafton,
South Russell, Highland Hills, Chesterland and Stow.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4118 8125 4126 8208 4139 8195 4148 8189
      4150 8180 4149 8174 4151 8169 4152 8128
TIME...MOT...LOC 0015Z 263DEG 24KT 4150 8174 4138 8175 4129 8195

Jaszka
Special weather statement, Sep 13, 8:17 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Cleveland OH
817 PM EDT Fri Sep 13 2019

OHZ028-029-037-140100-
Crawford-Richland-Morrow-
817 PM EDT Fri Sep 13 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RICHLAND...MORROW AND
SOUTHEASTERN CRAWFORD COUNTIES...

At 817 PM EDT, a strong thunderstorm was located near Mount Gilead,
moving northeast at 40 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Mansfield, Mount Gilead, Galion, Ontario, Lexington, Crestline,
Cardington, Bellville, Ashley, Chesterville, Butler, Lucas, Edison,
Marengo, Fulton, Iberia and Shauck.

LAT...LON 4041 8293 4044 8303 4048 8302 4049 8296
      4062 8295 4065 8293 4065 8286 4071 8287
      4087 8271 4080 8239 4063 8234 4055 8250
      4055 8264 4047 8264 4036 8284
TIME...MOT...LOC 0017Z 238DEG 33KT 4062 8276

Clark
Local storm report, Sep 13, 8:20 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
820 PM EDT FRI SEP 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     VERMILION               41.42N 82.35W
09/13/2019                   ERIE               OH   AMATEUR RADIO

            POWER LINES AND TREES DOWN ALONG ROUTE 6.

&&

THOMPSON
Local storm report, Sep 13, 8:29 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
829 PM EDT FRI SEP 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND DMG     VERMILION               41.42N 82.36W
09/13/2019                   ERIE               OH   AMATEUR RADIO

            TREE FELL ON TO A BOAT.

&&

THOMPSON
Local storm report, Sep 13, 8:42 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
842 PM EDT FRI SEP 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND DMG     AVON                    41.45N 81.99W
09/13/2019                   LORAIN             OH   AMATEUR RADIO

            12 INCH DIAMETER TREE DOWN.

&&

THOMPSON

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 9:41 PM EDTSevere Thunderstorm WarningCLECrawford, Erie33 min
Sep 14, 3:36 AM EDTBeach Hazards StatementCLEErie17 hr
Sep 13, 8:03 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake42 min
Sep 13, 8:15 PM EDTSpecial Weather StatementCLECuyahoga45 min
Sep 13, 8:17 PM EDTSpecial Weather StatementCLEMorrow, Richland43 min
Sep 13, 8:26 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Lake49 min
Sep 13, 8:35 PM EDTSevere Thunderstorm WarningCLEAshtabula, Cuyahoga, Geauga, Lake, Trumbull40 min
Sep 13, 8:41 PM EDTSevere Thunderstorm WarningCLEAshland, Morrow, Richland49 min
Sep 13, 9:01 PM EDTAreal Flood AdvisoryCLECuyahoga3 hr
Sep 13, 9:11 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Lake, Trumbull38 min
Sep 13, 9:45 PM EDTSpecial Marine WarningCLE90 min
Sep 13, 9:50 PM EDTSpecial Weather StatementCLEMedina, Wayne40 min
Sep 13, 10:05 PM EDTAreal Flood AdvisoryCLEAshtabula, Geauga4 hr
Sep 13, 10:16 PM EDTSpecial Weather StatementCLETrumbull44 min
Sep 13, 10:58 PM EDTSevere Thunderstorm WarningCLEGeauga, Mahoning, Portage, Trumbull32 min
Sep 13, 11:26 PM EDTSpecial Weather StatementCLEMahoning, Trumbull64 min
Sep 14, 12:33 AM EDTSpecial Weather StatementCLEMahoning, Trumbull57 min
Sep 14, 1:22 AM EDTAreal Flood AdvisoryCLEMahoning, Trumbull4 hr
Sep 14, 1:42 AM EDTFlash Flood WarningCLETrumbull3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.